Heavy Rain, Morton
- When
- August 18, 7:30 AM CST
- Where
- Morton County, Rolla
- Reported by
- COOP Observer
- Coordinates
- 37.120, -101.630
Rainfall of 2.46 fell overnight.
A thunderstorm produced isolated heavy rainfall in Rolla.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm produced isolated heavy rainfall in Rolla.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 2:06 AM CST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 AM CDT MON AUG 18 2008 .DISCUSSION... DAYS 1-2... FOR WHAT SEEMS LIKE AN ETERNITY THE LOCAL AREA WILL ONCE AGAIN BE INFLUENCED BY THE UPPER LOW THAT IS NOW FINALLY CLOSE TO THE AREA. EVENING U/A AND SATELLITE IMAGES (PLUS LOCAL RADAR LOOPS) SHOW THAT THE CENTER OF THE LOW IS SOMEWHERE IN THE VICINITY OF LA JUNTA. SHOWERS HAVE INCREASED DURING THE LATE NIGHT HOURS FROM WESTERN OKLAHOMA NORTH INTO SOUTHWEST KANSAS. IVE RAISED POPS FROM THE EARLIER FORECAST BASED ON RADAR TRENDS. NUMERICAL MODELS MOVE THE LOW SLOWLY EAST AND SOUTHEAST DURING THE NEXT SEVERAL DAYS. A BIG QUESTION I HAVE IS JUST HOW FAR SOUTH THE LOW WILL TRACK. IF THE LOW CENTER IS NORTH OF THE CURRENT FORECAST TRACK THEN POPS WILL HAVE TO RAISED YET TONIGHT AND TUESDAY. FOR NOW WILL PLAY CONSISTENCY AND LOWER POPS QUITE A BIT IN THE 24/36 HOUR TIME FRAME. TEMPS TODAY WILL AGAIN BE DIRECTLY EFFECTED BY CLOUDS AND PRECIPITATION. THAT IS...WELL BELOW SEASONAL NORMALS. A GRADUAL WARM-UP IS EXPECTED THOUGH AS THE UPPER LOW WEAKENS AND SHIFTS EAST OF THE AREA. DAYS 3-7... THE FORECAST FOR THE PERIOD WEDNESDAY THROUGH SUNDAY APPEARS TO BE IN FAIRLY GOOD SHAPE PER LATEST NUMERICAL GUIDANCE. TIMING OF THE EJECTION OF THE STALLED OUT UPPER LOW ACROSS THE SOUTHERN PLAINS WILL PLAY A FACTOR IN THE HIGH TEMPERATURE FORECAST. HAVE NUDGED HIGHS DOWN JUST A BIT FOR WEDNESDAY AS I THINK WE WILL STRUGGLE TO GET AS WARM AS THE UPPER 80S/NR 90 GIVEN PROXIMITY OF THE UPPER LOW JUST TO THE EAST OF THE FORECAST AREA. A BIT LOWER HEIGHTS/THICKNESSES AND HIGHER MOISTURE CONTENT WILL LIKELY INFLUENCE A SLOWER WARM-UP AND PREVIOUS FORECAST. THAT SAID...THE ADJUSTMENT IS JUST A FEW DEGREES. SHORTWAVE RIDGING WILL FINALLY TAKE HOLD THURSDAY...BUT HOTTEST TEMPERATURES ARE EXPECTED TO BE WHERE STRONGEST DOWNSLOPE PLUME SETS UP...WHICH WILL BE WELL NORTH OF DDC CWA UP INTO THE WESTERN DAKOTAS. STRONG SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS AND ADJACENT CANADIAN PRAIRIES WHICH WILL SEND A FRONT SOUTH THROUGH NEBRASKA AND KANSAS FRIDAY. THIS FRONT WILL SERVE AS A FOCUS FOR THE NEXT CHANCE OF THUNDERSTORM ACTIVITY. WILL NOT CHANGE POP FORECAST MUCH WITH 20-30 POPS FRIDAY NIGHT INTO SATURDAY. FRONT WILL LIKELY LINGER ACROSS SOUTHERN KANSAS OR NORTHERN OKLAHOMA SATURDAY BEFORE LOSING DEFINITION AS UPPER HIGH BUILDS OUT WEST ONCE AGAIN. && .AVIATION... AREAS OF IFR CEILING HAD DEVELOPED AFTER 06Z AND WILL LIKELY PERSIST...ALTHOUGH NOT OVERLY WIDESPREAD...THROUGH DAYBREAK. THIS WILL PRESENT THE GREATEST CHALLENGE IN THE AVIATION FORECAST THROUGH THIS MORNING. MVFR CEILINGS HOWEVER WILL PREVAIL OVER THE REMAINDER OF SOUTHWEST KANSAS FOR AT LEAST THE FIRST HALF OF MONDAY. SCATTERED SHOWERS WILL LINGER THROUGH THE FIRST HALF OF THE DAY AS WELL BUT ARE NOT EXPECTED TO HAVE A TREMENDOUS IMPACT ON VISIBILITY AND CEILINGS OVER A LARGE AREA. && .PRELIMINARY POINT TEMPS/POPS... DDC 76 58 80 61 / 60 30 20 10 GCK 75 57 82 60 / 50 30 10 10 EHA 72 59 79 61 / 60 30 10 10 LBL 73 59 80 62 / 50 30 20 10 HYS 80 58 83 61 / 20 20 10 10 P28 78 61 79 63 / 40 30 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 516 AM CDT MON AUG 18 2008 KSZ030-031-043>046-061>066-074>081-084>090-191030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 516 AM CDT MON AUG 18 2008 /416 AM MDT MON AUG 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW IN SOUTHEAST COLORADO WILL DRIFT INTO NORTHWEST OKLAHOMA DURING THE NEXT 24 HOURS. THE LOW WILL HELP PRODUCE WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS MORNING, ESPECIALLY NEAR THE COLORADO BORDER. A SECOND AREA OF WIDESPREAD RAINS WILL MOVE OUT OF NORTHWEST OKLAHOMA AND INTO THE MEADE, ASHLAND AND DODGE CITY AREAS. LATER THIS AFTERNOON ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. ALTHOUGH THERE WILL BE LOCALLY HEAVY RAINFALL, WIDESREAD HEAVY RAINFALL OR FLOODING IS NOT LIKELY TO OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Rainfall of 2.46 fell overnight.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133354.